Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 3, NWS El Paso, TX

February 7, 2017El Paso County, Texas

NWS El Paso, TX issued this wind advisory at Feb 7, 2017, 4:27 AM MST for El Paso County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2017, 4:27 AM MST (11:27 UTC)
Expired
Feb 7, 2017, 9:00 AM MST
In force
5 hr
Issued by
NWS El Paso, TX

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2951 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS74 KEPZ 071127
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
427 AM MST Tue Feb 7 2017

...Strong downslope winds affecting Northeast El Paso and White
Sands Missile Range early this morning...

.A strong inversion just above mountaintop level, coupled with a
low level wind maximum of 35 to 40 knots, are resulting in strong
downslope winds along the east slopes of the Franklin and Organ
Mountains this morning. Expect winds to diminish a couple hours
after sunrise. 

NMZ413-TXZ419-071500-
/O.NEW.KEPZ.WI.Y.0003.170207T1127Z-170207T1600Z/
Southern Tularosa Basin-Eastern/Central El Paso County-
Including the cities of...Chaparral...Orogrande...
White Sands Range Headquarters...East and Northeast El Paso...
Socorro...Fort Bliss
427 AM MST Tue Feb 7 2017

...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

The National Weather Service in El Paso has issued a Wind
Advisory...which is in effect until 9 AM MST this morning. 

* AREA AFFECTED...Areas east of the Franklin and Organ Mountains
  including Northeast El Paso and the White Sands Missile Range
  Headquarters area.

* TIMING...Winds are on-going and expected to diminish an hour or
  two after sunrise. Breezy conditions are expected to return this
  afternoon.

* WINDS...West-Northwest 30 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Hazardous driving conditions during the morning
  commute, especially on north-south oriented highways such as
  US-54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds will make driving difficult during the morning
commute. Use caution, especially for high profile vehicles. 

&&

$$

Hardiman

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 7, 4:01 AM MST, 26 minutes earlier.

Area forecast discussion, Feb 7, 4:01 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
401 AM MST Tue Feb 7 2017

.SYNOPSIS...
Breezy to windy conditions this morning in Northeast El Paso and
the White Sands Missile Range Headquarters area will diminish
shortly after sunrise. However, breezy west-northwest winds will
return in the afternoon, with a few gusts over 35 mph expected.
Temperatures will slowly warm up through the week ahead and
remain well above normal. Lowland desert locations will climb into
the lower 80s by Friday. A significant change is on the way
starting around Sunday with a strong backdoor cold front, cooler
temperatures, and increasing precipitation chances Sunday through
Tuesday.

&&

.DISCUSSION...
Getting a little gusty along and east of the Franklin mountain
this morning. NAM indicates WNW-ESE oriented 850 wind max around
30 knots developing right over ELP should peak around 12Z. Model
soundings also indicate strong subsidence inversion developing
above 700 mb, which is helping with the downslope conditions. So
far peak gust at ELP has been 35 knots (40 mph), with several
mesonet sites reporting 30-35 mph gusts in NE El Paso. This is shy
of wind advisory criteria (especially considering it's affecting
the wind-hardy northeast), but we did issue an aviation AWW
through 15Z. Winds should be diurnal in nature and diminish
shortly after sunrise.

Similarly windy conditions are being felt at WSMR HQ in the lee of
the Organ Mountains, with gusts ranging from 33 to 42 mph so far.

Breezy conditions will develop again later today, again below wind
advisory criteria, but perhaps flirting with AWW at the airport
again.

The downslope winds are resulting in a sharp temperature gradient
depending on what side of the mountains you are on. Much of West
El Paso is currently in the upper-40s, while the northeast is in
the upper-50s. Similar case in Dona Ana County where most of Las
Cruces is in the 40s, but WSMR HQ is still in the upper-50s.

Needless to say, our low of 47 for KELP this morning will likely
be a bust unless we can decouple and get an hour or so of light
winds.

High clouds yesterday kept temperatures down a couple degrees, and
both high clouds and slightly cooler temps aloft will result in a
similar case today. Still think ELP will reach 70, especially
since it looks like the morning low will be so mild to start with.

Zonal flow will promote fair weather over the next several days,
with widespread high clouds, occasionally on the thicker side.
Increased sky cover grids to get "Partly Cloudy" instead of
"Mostly Sunny".

Low-amplitude upper ridge will move over us thursday, with WSW
flow developing for Friday. Temperatures will reach the lower-80s
Friday across some lowland areas (generally below 4,000 feet),
including ELP.

But changes are coming. Models and ensembles are continuing to be
in strong agreement on the development of a high amplitude ridge
along the west coast by Sunday morning, with a deep trough and
embedded upper low dropping south through the Rockies. Confidence
decreases after that, but there's an overall theme of the upper
low stalling out over Arizona or Sonora early next week, with a
backdoor cold front pushing into the area on Sunday.

This setup is favorable for widespread precipitation, but there is
little agreement on how much and where the heaviest precip will
be. There is also considerable uncertainty with respect to snow
levels and the strength of the backdoor front.

Either way, expect increasing chances for lowland rain and
mountain snow late Sunday through Tuesday, with strong easterly
winds Sunday and Sunday night (especially along and west of west-
facing mountains slopes).

&&

.AVIATION...
Inversion developing above 700 mb and low level wind maximum
centered over ELP is resulting in strong downslope WNW winds east
of the Franklin and Organ mountains. AWW is in effect for KELP
through 15Z for continued winds of 20 to 25 knots and gusts 30 to
35 knots. Expect winds to abate shortly after sunrise, but breezy
to windy WNW winds to redevelop later this afternoon. Winds will
generally be in the 15 to 25 knot range with gusts 25 to 35 knots,
highest east of mountain ranges.

Otherwise, VFR conditions will prevail with SCT-BKN high clouds.

&&

.FIRE WEATHER...
Expect breezy to windy WNW winds this afternoon, especially over
the lowlands within 50-75 miles of the international border
(lighter winds are expected over the Tularosa Basin). Slightly
higher dewpoints and slightly cooler temperatures will keep
Minimum RH values in the 20 to 25 percent range in the lowlands,
and over 40% in the mountains above 7500 feet.

The winds today will result in favorable ventilation conditions
for all but the Tularosa Basin.

Less wind is expected through Thursday with diminishing vent rates
as a result. Increasing SW flow will result in temperatures well
above normal, and near records on Friday as highs reach the lower
80s in the lowland deserts. temperatures approaching 80 degrees
by Friday for the lowlands. Much cooler weather with a chance for
precipitation returns early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  47  71  47 /   0   0   0   0
Sierra Blanca           68  45  70  46 /   0   0   0   0
Las Cruces              67  42  68  42 /   0   0   0   0
Alamogordo              65  43  69  42 /   0   0   0   0
Cloudcroft              45  31  50  33 /   0   0   0   0
Truth or Consequences   65  44  68  43 /   0   0   0   0
Silver City             56  38  64  38 /   0   0   0   0
Deming                  66  41  68  40 /   0   0   0   0
Lordsburg               62  37  67  37 /   0   0   0   0
West El Paso Metro      69  48  71  47 /   0   0   0   0
Dell City               71  38  74  39 /   0   0   0   0
Fort Hancock            73  45  73  45 /   0   0   0   0
Loma Linda              63  44  65  46 /   0   0   0   0
Fabens                  71  43  71  42 /   0   0   0   0
Santa Teresa            68  43  70  43 /   0   0   0   0
White Sands HQ          69  48  70  48 /   0   0   0   0
Jornada Range           67  38  69  40 /   0   0   0   0
Hatch                   69  44  69  43 /   0   0   0   0
Columbus                68  45  71  43 /   0   0   0   0
Orogrande               68  44  69  45 /   0   0   0   0
Mayhill                 60  39  66  37 /   0   0   0   0
Mescalero               56  36  61  35 /   0   0   0   0
Timberon                55  34  61  33 /   0   0   0   0
Winston                 61  34  65  32 /   0   0   0   0
Hillsboro               66  40  68  40 /   0   0   0   0
Spaceport               64  40  67  41 /   0   0   0   0
Lake Roberts            56  26  63  27 /   0   0   0   0
Hurley                  59  36  65  37 /   0   0   0   0
Cliff                   61  28  68  31 /   0   0   0   0
Mule Creek              58  28  66  32 /   0   0   0   0
Faywood                 62  38  66  39 /   0   0   0   0
Animas                  66  39  70  39 /   0   0   0   0
Hachita                 66  40  70  40 /   0   0   0   0
Antelope Wells          68  41  73  41 /   0   0   0   0
Cloverdale              63  39  69  41 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman

Nearby

Wind Advisories in Texas, 2017Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.